Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Bleeding after partial hysterectomy
avatar
happygirl777 posted:
I had a partial hysterectomy 6 months ago and have just recently began having some "spotting". It was worse last night as it had gone from just pink to pink and a little red. I haven't had any trouble since my hysterectomy except for still feeling pain in my ovaries (doc didn't take them as eventhough they had cysts prior to surgery, when he went in there they looked "beautiful") and even cramping like I'm going to start my period!!!!! I have made an appt to see my doc this week but I spoke with his nurse and she said there is nowhere for blood to be coming from. This makes no sense to me!!!! I've also had bladder pain and pain during intercourse. None of these things happen all the time. I'm just confused and a little scared. Any info I could get or someone else that has experienced this that could shed some light prior to my doc visit would be very appreciated. I also have fibromyalgia and am taking Lyrica. Not sure if that would have any effect on what's going on or not.

Thank you!!!!
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear happygirl: The easy part first, OK? Neither the fibromyalgia nor the Lyrica are likely suspects for the bleeding after partial hysterectomy six months ago.

There are a number of POSSIBLE explanations:

1. If you had a supracervical hysterectomy (cervix left in place), there is still enough glandular tissue (same as uterine lining) lining the cervix to respond to estrogen from ovaries left in place.

2. If you have known endometriosis, there are case reports in the literature of endo growing into the scar at the back of the vagina where the cervix was removed.

3. If your ovaries are gone and you are using no estrogen, the vaginal tissues can become so thin and fragile that they can bleed. In this same scenario, a prolapsed urethra can cause spotting when the delicate tissues are rubbed by under wear. This is not likely to be the case for you happygirl, unless you have other signs of menopause.

4. If your surgery was for cancer there is a VERY remote chance that the bleeding is from a return of the cancer

5. Six months post-surgery may be too long a time for there to be granulation tissue at the site of the scar in the back of the vagina. However your GYN can check for this with a simple speculum exam of the back wall of your vagina.

You are definitely doing the right thing in having your GYN see if there is an obvious source of the spotting. Having examined patients with concerns similar to yours I would have to say that sometimes we are never able to find out what prompted an isolated bleeding incident.

Yours,
Jane
 
avatar
happygirl777 replied to Jane Harrison Hohner, RN, RNP's response:
Jane,
Thank you! My doc said at my exam that it was the granulation and that it is very rare but happens. However, now more stuff is happening. First of all, the act of my exam was EXCRUCIATING when it never has been in the past. Also, 4 days after my exam my husband and I were "active" and I bled, really bled, like I would if I was about to start my period. This has not happened in the slightest since my surgery. I need to call my doctor, but I'm scared of what he's going to say. He did blood work to make sure the ovaries are functioning properly and all my blood work was normal. I also had to have an ultrasound as I still have pain in the area where my ovaries are and he wanted to "take a look" at them. I have friends that have had hysterectomies and they tell me "that shouldn't happen" and "there's no way that would happen." Am I insane worrying about this? Is it normal??


Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.